- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
Cystitis is an infection of the urinary tract which causes the bladder to become inflamed. Urinary tract infections commonly affect women more than men because it is easier for bacteria to travel up the female urinary tract to the bladder.
Cystitis is more common in sexually active women, pregnant women, and women with undiagnosed diabetes or after menopause.
Symptoms of cystitis can appear suddenly, but not all symptoms may be present. They commonly include:
- smelly, dark or cloudy urine
- burning or stinging while urinating, because bacteria make urine more acidic
- the need to go to the toilet more often or at night, or you might urinate in small amounts
- lower back pain, or pain when you finish urinating
Cystitis is painful and annoying but is usually treated successfully. It can be more serious if the infection travels to the kidneys or pelvis and causes inflammation in those areas. In such cases you may experience fever, chills, nausea and vomiting.
- if you have not had cystitis before
- if there is blood or pus in your urine
- if you have a vaginal discharge
- if you have fever, chills, nausea, vomiting or pain
- if you suspect your child has cystitis
- if you are a man, an older woman or a child
- if you are pregnant
- if your symptoms have lasted more than two or three days
- if you have had cystitis more than three times in one year
- if you are taking medication for cystitis and it has not worked
- if you do not empty your bladder properly when you go to the toilet
- if you are taking medication for cystitis and you experience side effects
- if you are taking supplements (e.g. potassium), other medications, or have another medical condition (e.g. diabetes)
- if you are breastfeeding, as some medicines may not be suitable
- if you have allergies to any medicines
- if your immune system is compromised or suppressed for any reason
- cystitis may resolve in a few days with simple treatments, but you may also require antibiotics to treat the infection
- if you are prescribed antibiotics, make sure you finish taking the course, even if you feel better before you have taken them all
- it is important to drink plenty of fluids to flush out your bladder
- avoid drinks that can dehydrate, such as alcohol or caffeine, as these can concentrate the urine, making it easier for bacteria to multiply
- some people are also affected by acidic drinks, such as juice and fizzy drinks, or spicy food
- rest and a hot water bottle placed on your stomach, over clothing, may provide some relief
Tips to prevent cystitis recurring:
- always urinate when you feel the need; never ‘hold on’ and always empty your bladder fully
- wipe from 'front to back' with toilet paper; it is best to blot with toilet paper and use each piece only once
- wear loose-fitting cotton underpants and trousers. Tight fitting clothing can make your genital area moist, which encourages bacterial growth
- use a water-based lubricant during sex to prevent irritation if the vaginal area is dry; do not use spermicides as they can cause irritation
- wash and dry yourself before and after sex, and go to the toilet (urinate) after sex
- avoid using vaginal deodorants, soaps, bubble baths and other toiletries that could irritate your genital area
- taking cranberry supplements has been proven to help prevent cystitis from recurring; it is thought that they stop bacteria from sticking to the urinary tract surface. They should be avoided in pregnancy and by people taking warfarin
Urinary alkalinisers (to relieve burning)
e.g. sodium bicarbonate, citric acid, tartaric acid, sodium citrate, sodium citrotartrate (Citralite, Citravescent Sachets, Uracol, Ural, Uricalm)
- urinary alkalinisers make urine less acidic and relieve the 'burning' feeling when you go to the toilet
- they are available as granules or powder, to be dissolved in a glass of water and drunk up to four times a day
- people with kidney problems or those taking medicines for blood pressure or heart conditions should check with their pharmacist before taking urinary alkalinisers
methenamine (hexamine) hippurate (Hiprex Tablets)
- methenamine (hexamine) hippurate is an antibacterial antiseptic used to treat and prevent urinary tract infections. It only works when your urine is acidic, which generally occurs in bladder infections.
packets of 20 or fewer, e.g. paracetamol
larger pack sizes, e.g. paracetamol
- paracetamol can be taken to provide pain relief (if needed). It is a safe choice for most people but it is important not to take more than the recommended dose. Paracetamol is an ingredient in many cold and flu remedies so be careful not to double dose. The maximum daily dose for an adult is 4 g (4000 mg), and no more than 1 g (1000 mg) every four hours
- avoid using aspirin for cystitis
- if you are taking other medications or you have other medical conditions, check with your pharmacist for individualised advice on pain relief
- sometimes a short course of antibiotics is needed to treat the bacterial infection. If the doctor prescribes antibiotics for your cystitis, make sure you finish taking the full course.
- some antibiotics can interact with food or other drugs, so talk to your pharmacist if you are taking any other medicines. Some antibiotics used for the treatment of cystitis should not be used with urinary alkalinisers; check with the pharmacist. Not all antibiotics are suitable to take during pregnancy.
- although many antibiotics are well tolerated, some can have side effects such as nausea, vomiting, headache, fever, itch, rash, heartburn, abdominal pain, dizziness and sensitivity to the sun.
- if you are prescribed antibiotics to be taken once daily, they will work better if you take them after emptying your bladder, just before going to bed.
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
- PRESCRIPTION ONLY available only with a prescription from your doctor or other health professional.
Last Reviewed: 17/04/2016